Kentucky, 2010

Damaging Winds in Kentucky, June 15, 2010

June 15, 2010 · NWS LMK · 7 events in 6 counties and zones

During the afternoon hours destabilization with daytime heating led to scattered thunderstorms across southern Indiana and central Kentucky. During the late afternoon and evening hours an MCS moving southward into the region led to more widespread strong convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon hours destabilization with daytime heating led to scattered thunderstorms across southern Indiana and central Kentucky. During the late afternoon and evening hours an MCS moving southward into the region led to more widespread strong convection. These storms produced damaging winds across mainly north central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 15, 4:11 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 15, 4:11 PM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
611 PM EDT TUE JUN 15 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TODAY AND TONIGHT)...

MCS AND POSSIBLY A DEVELOPING MCV ARE TAKING SHAPE MAINLY OVER MO/IL
WITH THE LEADING EDGE OF CONVECTION OVER INDIANA.  WE/VE HAD A FEW
SMALL SHOWERS/T-STORMS OVER SOUTHERN INDIANA AND CENTRAL KY MAINLY
DRIVEN BY DAY TIME HEATING.  WE/LL CONTINUE TO SEE THIS POP UP
CONVECTION THROUGH THE AFTERNOON/EARLY EVENING HOURS AHEAD OF THE
MCS.  THEN THE MCS WILL MOVE EAST INTO INDIANA/KY LATER THIS
EVENING.  THE BEST CHANCE FOR STRONG TO SEVERE STORMS FROM THIS
SYSTEM WILL BE OVER SOUTHERN INDIANA AND NORTH CENTRAL KY FROM ABOUT
0Z TO 6Z.  THE MAIN THREATS WILL BE DAMAGING WINDS...VERY HEAVY
RAINFALL...AND INTENSE CLOUD TO GROUND LIGHTNING.  THE SYSTEM WILL
DECLINE AFTER 6Z TO 12Z AS IT PUSHES THROUGH THE REST OF THE OUR
FORECAST AREA.  WE SHOULD SEE CONVECTION COME TO AN END SHORTLY
AFTER SUNRISE WED AS A COOL FRONT BEHIND THE MCS PUSHES THROUGH THE
REGION.  SOME ISLD-SCT WEAK CONVECTION WILL BE POSSIBLE WED
ESPECIALLY IN THE MORNING...BUT GENERALLY MOST LOCATIONS SHOULD
REMAIN DRY WED.

AS FOR TEMPS...WE/LL STAY MOSTLY IN THE LOW 70S FOR LOWS TONIGHT.
AFTER THE FRONT MOVES THROUGH EARLY WED...WE/LL SEE SOMEWHAT OF A
BRIEF BREAK IN THE HOT MUGGY WEATHER EXPERIENCED OVER THE LAST
SEVERAL DAYS.  HIGH TEMPS WILL BE A TAD COOLER IN THE UPPER 80S TO
AROUND 90.  WITH HEAT INDICES ONLY IN THE LOW TO MID 90S.

.LONG TERM (MONDAY - SUNDAY)...

IN THE WAKE OF THE COLD FRONT MOVING THROUGH THE AREA WEDNESDAY
SURFACE HIGH PRESSURE WILL BUILD IN FROM THE NORTH. ALOFT A 500 MB
RIDGE WILL DEVELOP ACROSS THE SOUTHEAST AND PERSIST THROUGH MUCH OF
THE LONG TERM. WE WILL SEE A BRIEF RESPITE FROM THE VERY HOT AND
MUGGY TEMPERATURES WEDNESDAY NIGHT AND THURSDAY WITH DEWPOINTS
DROPPING INTO THE LOWER TO MID 60S. LOW TEMPS WILL DROP INTO THIS
RANGE AS WELL. HIGH TEMPS WILL DROP A FEW DEGREES...THOUGH THEY WILL
REMAIN SOME 5 DEGREES ABOVE NORMAL ON THURSDAY. WINDS WILL SHIFT TO
THE SOUTH AGAIN BY FRIDAY RAISING TEMPS BACK UP INTO THE LOWER 90S.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT LOOK TO REMAIN DRY. AS THE
SURFACE HIGH MOVES EAST ON FRIDAY A FEW THUNDERSTORMS MAY BE
POSSIBLE. HOWEVER MOST OF THE ACTIVITY SHOULD REMAIN WEST OF THE
REGION SO WILL HOLD OFF ON INSERTING POPS FOR FRIDAY AT THIS TIME.

FOR THE WEEKEND THROUGH THE BEGINNING OF NEXT WEEK...A WEAK FRONT WILL
DROP TOWARDS AND WASH OUT ACROSS THE REGION. WHERE THIS BOUNDARY
ENDS UP WILL DETERMINE WHERE THUNDERSTORMS WILL DEVELOP. FOR NOW
WILL KEEP SLIGHT CHANCE POPS FOR THE DAYTIME HOURS THROUGH MOST OF
THE EXTENDED PERIOD. WITH THE RIDGE ALOFT AND MAINLY SOUTHERLY WINDS
AT THE SURFACE TEMPERATURES WILL REMAIN VERY WARM THROUGH THE
WEEKEND AND THE BEGINNING OF NEXT WEEK. HIGHS WILL BE IN THE LOW TO
MID 90S WITH A HEAT INDEX OF NEAR 100 EACH DAY. LOWS WILL BE IN THE
LOWER 70S.

&&

.AVIATION (00Z TAF ISSUANCE)...

ATTEMPTED TO TIME THE LINE OF STORMS IN THE WABASH AND LOWER OHIO
VALLEYS INTO SDF AND LEX THIS EVENING. KEPT THE STORMS NORTH OF BWG
FOR NOW...MAY HAVE TO CHANGE THAT DEPENDING ON WHAT RADAR TRENDS
SHOW. REST OF THE FORECAST LEFT GENERALLY UNCHANGED.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........AML
LONG TERM.........EES
AVIATION..........13
Hazardous weather outlook, Jun 15, 4:01 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
601 PM EDT TUE JUN 15 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-161200-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
601 PM EDT TUE JUN 15 2010 /501 PM CDT TUE JUN 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE
THROUGH THE EVENING HOURS.  STRONG TO SEVERE STORMS ARE POSSIBLE
MAINLY OVER SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY THIS EVENING
BETWEEN 8 PM EDT AND 2 AM EDT OR 7 PM CDT AND 1 AM CDT.  THE MAIN
THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...VERY HEAVY
RAINFALL...AND INTENSE CLOUD TO GROUND LIGHTING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS SATURDAY THROUGH MONDAY. IN ADDITION...SOUTHERLY
WINDS WILL USHER IN A RETURN TO HIGHER HUMIDITY WITH HEAT INDICES
TOPPING OUT NEAR 100 THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT DAMAGING WINDS...HEAVY RAIN OR
FLOODING...AND ANY HAIL TONIGHT TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE.

AML/EES/13

In the hours before

Special weather statement, Jun 15, 4:16 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
616 PM EDT TUE JUN 15 2010

INZ083-152315-
DUBOIS-
616 PM EDT TUE JUN 15 2010

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND DAMAGING WINDS MOVING IN TO SOUTHERN INDIANA...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE FROM 17 MILES NORTH OF WASHINGTON
TO 29 MILES WEST OF LIVERMORE...MOVING EAST AT 30 MPH.

FREQUENT LIGHTNING...HEAVY RAIN...HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH...ARE EXPECTED WITH THESE STORMS.

THROUGH 815 PM THESE STORMS WILL IMPACT...
   DUBOIS COUNTY...

THESE STORMS WILL ALSO IMPACT THE REST OF SOUTHERN INDIANA THROUGH
THE EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8708 3851 8707 3852 8700 3850 8695
      3850 8689 3853 8685 3853 8680 3820 8689
      3820 8708 3821 8708 3832 8709
TIME...MOT...LOC 2214Z 260DEG 27KT 3890 8724 3762 8762

13
Local storm report, Jun 15, 4:57 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
657 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     IRELAND                 38.42N  87.00W
06/15/2010                   DUBOIS             IN   TRAINED SPOTTER

            TILES BLOWN OFF ROOF OF RESIDENCE.

&&

EVENT NUMBER LMK1000359

MRC
Local storm report, Jun 15, 5:10 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
710 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     DUPONT                  38.89N  85.52W
06/15/2010                   JEFFERSON          IN   LAW ENFORCEMENT

            POWER LINES DOWN.

&&

EVENT NUMBER LMK1000360

MRC
Local storm report, Jun 15, 5:30 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
730 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     TELL CITY               37.95N  86.76W
06/15/2010                   PERRY              IN   LAW ENFORCEMENT

            TREE DOWN IN THE OUTSKIRTS OF TOWN.

&&

EVENT NUMBER LMK1000361

MRC
Local storm report, Jun 15, 5:40 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
740 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND DMG     GRANTSBURG              38.28N  86.47W
06/15/2010                   CRAWFORD           IN   LAW ENFORCEMENT

            REPORTS OF TREES DOWN BETWEEN ENGLISH AND INTERSTATE
            64.

&&

EVENT NUMBER LMK1000362

MRC
Local storm report, Jun 15, 5:42 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
742 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     1 W FRENCH LICK         38.55N  86.64W
06/15/2010                   ORANGE             IN   LAW ENFORCEMENT

            TREE DOWN ACROSS A POWER LINE.

&&

EVENT NUMBER LMK1000363

MRC

The radar

The Louisville radar (KLVX), 78 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ohio

When
June 15, 5:52 PM CST
Where
Ohio County, 0.51 mi NNE of Fordsville
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.637, -86.716

Limbs were blown down in Fordsville. The limbs were about 3 inches in diameter and 20 feet long.

Thunderstorm Wind, Breckinridge

When
June 15, 6:05 PM CST
Where
Breckinridge County, Cloverport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.830, -86.630

Tree damage was reported with winds estimated to be between 55-60 mph.

Thunderstorm Wind, Oldham

When
June 15, 7:23 PM EST
Where
Oldham County, 1.4 mi SE of Belknap Beach
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.365, -85.603

A tree was blown down on US 42.

Thunderstorm Wind, Bullitt

When
June 15, 8:05 PM EST
Where
Bullitt County, 1.64 mi NE of Shepherdsville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.995, -85.697

A tree was blown down on Eastview Rd. in Shepherdsville.

Thunderstorm Wind, Henry

When
June 15, 8:05 PM EST
Where
Henry County, 0.88 mi NW of Campbellsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.530, -85.210

Power lines were blown down.

Thunderstorm Wind, Bullitt

When
June 15, 8:07 PM EST
Where
Bullitt County, 1.29 mi N of Shepherdsville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.999, -85.719

Winds were estimated to be 60 mph at Shepherdsville Elementary School.

Thunderstorm Wind, Taylor

When
June 15, 10:05 PM EST
Where
Taylor County, 1.48 mi NW of Campbellsville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.366, -85.338

A tree was blown down and an awning blown off the Taylor Regional Hospital onto a car. Estimated wind speeds were between 55 and 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244200, 244201, 244202, 244204, 244205, 244207, 244206.